Pennsylvania, 2004

Flood in Pennsylvania, August 21 to 22, 2004

August 21 to 22, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 10:36 AM EST, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 10:36 AM EST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 AM EDT SAT AUG 21 2004

.SYNOPSIS...

A COLD FRONT WITH CONSIDERABLY DRIER AIR IS WORKING ITS WAY EASTWARD
ACROSS THE COMMONWEALTH THIS AFTERNOON. COOLER AND DRIER AIR WILL
PROVIDE NICE WEATHER FOR THE NEXT SEVERAL DAYS. A WEAKENING COLD
FRONT WILL ATTEMPT TO WORK ITS WAY INTO PENNSYLVANIA FROM THE NORTH
ON MONDAY NIGHT AND EARLY TUESDAY. IT WILL LIKELY STALL OVER THE
REGION ON TUESDAY.

A LARGE AREA OF HIGH HEIGHTS AND ABOVE NORMAL SURFACE PRESSURE WILL
PASS TO OUR NORTH AND EAST EARLY NEXT WEEK. THIS WILL PUMP MOISTURE
INTO THE MID-WEST AND GREAT LAKES TUES AND WED. THIS PATTERN
SUGGESTS SOME POTENTIAL NOCTURNAL CONVECTION TO OUR NORTHWEST
TUESDAY AND WEDNESDAY NIGHTS. THIS COULD DRIFT SOUTHEASTWARD
BRINGING CLOUDS AND RAIN POTENTIAL SHOULD ORGANIZED MCSS FORM IN THE
FORECAST DIFFLUENT THICKNESS AND THE ANOMALOUS LOW-LEVEL JET. THUS
CLOUDS AND CHANCE POPS ARE POSSIBLE OVERNIGHT AND MORNING FROM
WEDNESDAY ON.

THE BUILDING HIGH IN THE WESTERN ATLANTIC SUGGEST HIGHER HUMIDITY
AND PRECIPITABLE WATER (PWAT) VALUES WILL RETURN TO PA LATE IN THE
WEEK...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.AVIATION...
WIDESPREAD MFVR CONDS HAVE CLEARED SOUTHEAST AREAS EARLY
THIS AFTERNOON GRADUALLY IMPROVING AT PRESENT FROM NORTHWEST TO
SOUTHEAST. A GENERAL RETURN TO VFR CONDS IS EXPECTED FOR TONIGHT
WITH PATCHY MVFR CONDS SUN MORNING 09-14Z IN AREAS OF FOG.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY MORNING)...

HEAVY RAIN HAS PASSED OFF TO THE SOUTHEAST OF THE FORECAST AREA (AS
OF 200 PM) AND FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.  WILL
NEED TO CONTINUE MONITORING CREEKS FOR RISES LATE THIS AFTERNOON AND
EVENING FROM LAST ROUND OF HEAVY RAINS...BUT SO FAR NOT SEEING ANY
EVIDENCE THAT ANY WILL EXCEED FLOOD STAGES.

A MUCH NICER SECOND HALF OF THE WEEKEND IS IN STORE. HIGH PRESSURE
CURRENTLY OVER SOUTHERN LAKE MICHIGAN WILL SETTLE EASTWARD INTO OHIO
OVERNIGHT AND OVER PENNSYLVANIA SUNDAY. ASIDE FROM SOME LATE NIGHT
AND EARLY MORNING FOG WITH MVFR VSBYS...SMOOTH SAILING EXPECTED INTO
MONDAY WITH NEAR NORMAL TEMPERATURES AND DRY CONDITIONS INTO MONDAY.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

&&
...LONG TERM (MONDAY THROUGH SATURDAY)...

MONDAY SHOWS HIGH PRESSURE DOMINATING WITH APPROACHING FRONT FROM
NORTH. SHOULD BE ANOTHER NEAR NORMAL DAY. CLOSE TO GUIDANCE TEMPS
AND LOW POPS. MONDAY NIGHT THE WEAK FRONTAL BOUNDARY AHEAD OF A
SECOND SURFACE ANTICYCLONE...WITH SOME SLIGHTLY ABOVE NORMAL PWAT
VALUES AHEAD OF THE FRONT WILL SLIDE INTO NRN PA. THE WEAK FRONT SHOULD
PUSH SOUTH OF THE REGION AT LOW-LEVELS OVERNIGHT AND EARLY TUESDAY.
FORCING LOOKS WEAK SO PERHAPS JUST MORE CLOUDS WITH WEAK FRONT AND
NO SERIOUS RAFL THREAT. DID MENTION SLGT CHANCE SHOWERS IN NORTH TO
MATCH BGM/BUF AND POPS IN THE 20S IN CONSENSUS MOS FROM NEAR NY
BORDER NORTHWARD.

AS THE HIGH TO OUR NORTH DRIFT OVER THE WESTERN ATLANTIC AND BEGINS
TO BECOME AND EXTENSION OF THE BERMUDA HIGH...THE SOUTHERLY FLOW
WILL INCREASE IN THE OHIO VALLEY AND MID-WEST. BY 06Z WEDNESDAY
THERE IS A 3.5 SD ABOVE NORMAL SOUTHERLY JET INTO OH/MI/IN ALONG
WITH MUCH ABOVE NORMAL PWAT. COMBINED WITH DIFFLUENT THICKNESS IN THE
GFS AND MREF...THE IMPLICATION IS THAT THERE WILL A GOOD CHANCE OF
ORGANIZED CONVECTION...MCS...DEVELOPMENT TO OUR NW. IF THIS
OCCURS...THE SYSTEM AND ITS CLOUDS COULD DRIFT SE.
THEREFORE...RAISED CHANCE RAINS AND INCREASED CLOUDS OVERNIGHT TUE
INTO WED.

WED THE ANOMALOUS H5 RIDGE IS ANCHORED OVER THE CANADIAN MARITIMES
WITH MSLP ANOMALIES IN THE +2 TO +3 SD RANGE. TO THE WEST...THE
RETURN FLOW BRINGS ABOVE NORMAL 850 TEMPS AND PWAT VALUES INTO THE
GREAT LAKES...JUST TO OUR WEST. DAY AND NIGHT TIME HIGHS SHOULD BE
SLIGHTLY ABOVE NORMAL WED (NORMS KMDT 62/81 AND KBFD 51/72). THE
STRONG LOW-LEVEL JET SHOULD MOVE INTO WESTERN PA INCREASING THE RISK
OF CLOUDS AND SHOWERS IN WESTERN SECTIONS WEDNESDAY.

THURSDAY THE ANTICYCLONE OVER THE ATLANTIC WITH THE ABOVE NORMAL
MSLP ANOMALIES PRODUCES BROAD SOUTHWESTERLY FLOW OVER THE EASTERN
US. THIS SHOULD ALLOW THE ABOVE NORMAL MOISTURE TO OUR WEST TO BEGIN
ITS MOVE INTO PA. THIS SHOULD KEEP OVERNIGHT LOWS ABOVE NORMAL. THE
STRONG IMPLIED JET IN THE MREFS SUGGEST INCREASE POTENTIAL FOR
OVERNIGHT CONVECTION. THE 850 WINDS ARE FORECAST TO BE ABOVE NORMAL
IN WESTERN OVERNIGHT WED INTO THURSDAY.

FRI-SAT THE ENSEMBLES SHOW WINDS SLACKENING AND BECOMING MORE
WEST-SOUTHWEST. THE 850 HPA TEMPS REMAIN IN THE 14-16C RANGE. THE
MREF SHOWS AT LEAST +1SD ABOVE NORMAL VALUES IN THE 850 HPA TEMPS
LATE FRIDAY AND SATURDAY SUGGESTING THE POTENTIAL FOR AN ABOVE
NORMALLY WARM DAY. THIS IS NOT REFLECTED IN THE MEX OR ENSEMBLE MOS
DATA WHICH BOTH HAVE 83F FOR A HIGH SATURDAY. IF THE ENSEMBLES ARE
CORRECT IT COULD BE CONSIDERABLY WARMER. THE ENSEMBLES ARE HINTING
AT THE POTENTIAL FOR HIGHS IN THE UPPER 80S TO NEAR 90 LATE IN THE
WEAK. MOS MAY BE TENDING TOO CLOSE TO CLIMO.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SYNOPSIS...
AVIATION/SHORT TERM...DEVOIR
LONG TERM...GRUMM
Hazardous weather outlook, Aug 21, 2:55 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 AM EDT SAT AUG 21 2004

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-220747-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-
ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SNYDER PA-
SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
355 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LIGHT RAIN AND SHOWERS WILL DISSIPATE THIS MORNING...AS A COLD FRONT
PUSHES DRIER AIR INTO THE REGION FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ036-056>059-063>066-220747-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA-
LEBANON PA-PERRY PA-SCHUYLKILL PA-YORK PA-
355 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS OVER THE LOWER SUSQUEHANNA VALLEY THIS
MORNING AND EARLY THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL.  SOME OF THESE STORMS WILL MOVE OVER THE SAME
AREAS THAT RECEIVED HEAVY RAINS FROM THUNDERSTORMS LAST EVENING AND
OVERNIGHT.  THIS COULD LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS
THAT RECEIVE MULTIPLE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
August 21, 6:00 PM EST to August 22, 12:00 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding in Lancaster County. Both Little Chickies Creek near the town of Mount Joy, and Chickies Creek near the town of Manheim overflowed their banks and caused flooding.While flash flooding ended during the evening of the 21st, high water continued along with flooding until midnight.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421383.